Florida, 2011

Drought in Florida, March 1 to 31, 2011

March 1 to 31, 2011 · NWS TAE · 3 events in 3 counties and zones

Severe drought conditions (D2) persisted through all of March and into April across portions of Holmes, northern Walton, and extreme northwestern Jackson counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) persisted through all of March and into April across portions of Holmes, northern Walton, and extreme northwestern Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 28, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 28, 9:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION SECTION/SEVERE WX
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EST MON FEB 28 2011

...SLIGHT RISK OF SEVERE WEATHER TONIGHT FOR SOUTHEAST
ALABAMA...PORTIONS OF THE FLORIDA PANHANDLE AND PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...

AT 900 PM EST...NEAR CONTINUOUS SQUALL LINE AHEAD OF COLD FRONT
ACROSS SE ALA/SW GA. SQUALL MOVING EWD AROUND 35-40KT ALIGNED
WITH 50-60KT LOW LEVEL JET. EVEN THOUGH SRN TAIL OF SQUALL WEAKENED
WITH LOSS OF SUN...THIS RAPID MOVEMENT ON TOP OF STRONG LOW LEVEL
WINDS FAVORS STRONG TO POSSIBLY DAMAGING AND GUSTY WINDS.
HOWEVER...WITH ROTATION...CAN NOT DISCOUNT A TORNADO ESPECIALLY
UNTIL UPSTREAM SHORTWAVE EXITS EWD. THUS THEIR LIES A THREAT OF
STRONG TO POSSIBLY SEVERE STORMS ACROSS SE ALA AND ADJACENT SW GA
FOR THE NEXT HOUR PLUS. POTENT UPPER JET OVER SE REGION WILL
INCREASINGLY PUSHED ASSOCD SHORTWAVE AND LOW LEVEL JET SUFFICIENTLY
EWD TO END SEVERE THREAT FROM W-E OVERNIGHT. WITH SHELF WATER TEMPS
RISING RECENT DAYS AND AHEAD OF GUSTY SQUALL...SEA FOG POTENTIAL HAS
DIMINISHED AS REFLECTED IN RECENT OBS WHICH SHOW NO VSBY
RESTRICTIONS.
________________________________________________________________
.PREV DISCUSSION...
.SYNOPSIS...
AT UPPER LEVELS...
THE LARGE SCALE LONGWAVE PATTERN IS HIGHLIGHTED BY WEAK RIDGING OVER
WRN CONUS AND A POSITIVE TO NEUTRAL TILTED TROUGH WITH AXIS FROM SRN
GREAT LAKES THROUGH CNTRL GULF WITH WEAK RIDGING FROM ERN SEABOARD
INTO WRN ATLC. VIGOROUS SHORTWAVE AT BASE OF TROUGH IN NE GULF
HELPED TO GENERATE SCATTERED CONVECTION ACROSS CWA MONDAY AFTERNOON
INTO THE EVENING. TROUGH WILL MOVE QUICKLY EWD TO OFF THE ATLANTIC
COAST BY MID DAY TUESDAY.

AT LOWER LEVELS...
AT 7 PM EST...1007MB LOW ACROSS APPALACHIANS WITH COLD FRONT SSW
THRU CNTRL GA...E/CNTRL AL...SW MS AND INTO GULF. THIS LINE HAS BEEN
GENERATING TORNADOES AND SVR STORMS ACROSS BHM AND ATL CWA ALL AFTN
INTO THE EVE. RADAR INDICATED THAT CONVECTION CONTINUES TO
INITIATE AND DEEPEN ALONG AND AHEAD OF THE FRONT ACROSS PORTIONS OF
SRN AL/MS. BOUNDARY WILL CONTINUE ADVANCING SEWD REST OF THIS
EVENING. AHEAD OF IT...STRONG HEIGHT FALLS. LOW WILL MOVE THROUGH
THE REGION OVERNIGHT BRINGING A LINE OF SHOWERS AND THUNDERSTORMS
WITH STRONG TO SEVERE STORMS TOWARDS OUR AREA...ESPECIALLY SE ALA
AND ADJACENT SW GA. (SEE BELOW). A SPC WATCH IS POSSIBLE.

IN ITS WAKE...A SERIES OF HIGH PRESSURE SYSTEMS WILL CENTER WELL TO
OUR NORTH THROUGH THURSDAY WITH AN ATTENDANT RIDGE OVER THE ATLANTIC
STATES. A DRIER AND SLIGHTLY COOLER AIRMASS WILL SETTLE INTO THE
REGION FOR TUESDAY AND WEDNESDAY. PREVAILING NORTHWEST WINDS BY
EARLY TUES WILL VEER TO NORTHEAST WINDS ON WEDNESDAY WILL GRADUALLY
VEER TO THE EAST ON THURSDAY.

.SHORT TERM (REST OF TONIGHT THROUGH EARLY TUESDAY)...
COLD FRONT DRAPED FROM AL ACROSS SERN MS AND INTO SERN LA WILL MOVE
THROUGH THE REGION OVERNIGHT BRINGING WITH IT A LINE OF SHOWERS AND
THUNDERSTORMS. AHEAD OF BOUNDARY...LOCALLY DEWPOINTS IN THE UPPER
60S TO NEAR 70 DEGREES WILL SUPPORT SBCAPE VALUES OF IN EXCESS OF
1000 J/KG. MODERATE TO STRONG MID-LEVEL FLOW ACROSS THE REGION WILL
CONTINUE SUPPORTING EFFECTIVE BULK SHEAR MAGNITUDES APPROACHING
50 KT...WHICH WILL FAVOR ORGANIZED CONVECTION. WITH THE RELATIVELY
STRAIGHT HODOGRAPHS INVCNTY OF FRONT...THE PRIMARY THREAT WITH THE
STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. THE THREAT
FOR SEVERE WEATHER WILL BEGIN WITHIN THE NEXT HOUR...AND MAINLY FOR
SE ALA AND ADJACENT SW GA. ON THE OTHER HAND...ANY LARGE SCALE
FORCING WILL REMAIN UNIMPRESSIVE ESPECIALLY AFTER SUNSET AS THE
UPPER ENERGY INCREASINGLY SHEARS OUT TO THE NORTHEAST.  ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH WITH THE FRONTAL PASSAGE
OVERNIGHT. THE RAIN SHOULD END BY 06Z FOR THE WESTERN ZONES AND BY
12Z FOR THE EASTERN ZONES BY 12Z.

&&

.MARINE...THE LOW LEVEL FLOW WILL VEER TO THE WEST REST OF THIS
EVENING AHEAD OF AN APPROACHING COLD FRONT...THEN NORTHERLY WINDS
WILL OVERSPREAD THE WATERS LATE TONIGHT AND TUESDAY WITH A BRIEF
PERIOD OF EXERCISE CAUTION CONDITIONS POSSIBLE. HIGH PRESSURE WILL
BUILD NORTH OF THE WATERS THROUGH THE REMAINDER OF THE WEEK...
KEEPING MODERATE EAST TO SOUTHEAST FLOW IN PLACE.

&&

.AVIATION...
A LINE OF MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS ALONG AND
AHEAD OF A COLD FRONT ENTERING THE AREA WILL SPREAD EAST AND
SOUTHEAST FROM DHN THROUGH THE MID EVENING HOURS TO ABY...TLH AND
VLD THROUGH THE OVERNIGHT PERIOD. IN ADDITION TO THE REDUCED VSBYS
AND CIGS IN AND AROUND HEAVY SHOWERS...WIND GUSTS UP TO 40 TO 60 MPH
WILL REMAIN POSSIBLE...ESPECIALLY AT DHN AND ABY THROUGH THE LATE
EVENING HOURS. WINDS WILL SHIFT TO THE NW WITH THE PASSAGE OF THE
FRONT AND WILL REMAIN UP WITH MODERATE GUSTS WELL INTO THE NIGHT.
ALTHOUGH VSBYS SHOULD REMAIN UP WITH THE ELEVATED WINDS...CIGS
(IFR/LIFR) WILL REMAIN AN ISSUE INTO TUESDAY MORNING ACROSS MUCH OF
THE AREA BEFORE CLEARING OUT. OTHERWISE...VFR CONDITIONS SHOULD
RETURN ACROSS THE AREA THROUGH THE REMAINDER OF THE DAY TUESDAY AS
DRIER AIR SPREADS OVER THE AREA.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

BLOCK/GIBBS
Hazardous weather outlook, Feb 28, 7:34 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EST MON FEB 28 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020045-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
734 PM EST MON FEB 28 2011 /634 PM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE WEATHER TONIGHT FOR SOUTHEAST
ALABAMA...PORTIONS OF THE FLORIDA PANHANDLE AND PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...

.DAY ONE...TONIGHT...
A VIGOROUS COLD FRONT WILL PUSH ACROSS THE LOCAL REGION OVERNIGHT
THROUGH EARLY TUESDAY MORNING. A LINE OF SHOWERS AND THUNDERSTORMS
WILL PRECEDE THE FRONT AND THIS LINE HAS A HISTORY OF GENERATING
TORNADOES AND SEVERE THUNDERSTORMS ACROSS NORTHERN AND CENTRAL
ALABAMA AND ADJACENT GEORGIA DURING MONDAY AFTERNOON AND EVENING.
THE SOUTHERN END OF THIS LINE MAY BRUSH OUR NORTHERN TIER COUNTIES
LATER THIS EVENING AND TOWARDS MIDNIGHT YIELDING A SMALL POSSIBILITY
OF SIMILAR WEATHER.

THE FOCUS WILL BE ACROSS SOUTHEAST ALABAMA AND ADJACENT SOUTHWEST
GEORGIA. THE STORM PREDICTION CENTER HAS HIGHLIGHTED OUR ALABAMA
ZONES...MOST OF OUR GEORGIA ZONES AND A PORTION OF THE FLORIDA
PANHANDLE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATER
INTO REST OF TONIGHT. THE PRIMARY SEVERE THREAT WITH THESE STORMS
WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE RAIN WILL END AROUND 2 AM EST ACROSS THE WESTERN COUNTIES
AND AROUND SUNRISE ACROSS EASTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DRIER AND SOMEWHAT COOLER AIR WILL ARRIVE ON TUESDAY AND REMAIN
WITH US THROUGH THE END OF THE WORK WEEK. THE NEXT CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL COME NEXT WEEKEND. THIS SECOND
SYSTEM WILL BRING ANOTHER THREAT FOR SEVERE WEATHER TO THE AREA
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS SHOULD BE CONSIDERED
ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR WARNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Holmes

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Holmes forecast zone
Reported by
Official NWS Observations
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Drought, North Walton

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
North Walton forecast zone
Reported by
Official NWS Observations

Drought, Jackson

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291574, 291575, 291576.